At least 450 people in 33 states have been hospitalized with severe lung problems after vaping, and a fourth person has died from the illness. NPR News reports. Vaping refers to using an electronic vaporizer machine to heat an oil containing nicotine, or in some cases cannabis, as the user inhales the vapor to get their product.
So severe is the problem of people getting sick from vaping that one expert is calling it an "epidemic." Dr. David Christiani, of the Harvard T.H. Chan School of Public Health, wrote an editorial in Friday's edition of The New England Journal Of Medicine, calling for an "urgent response" from the medical community.
The epidemic appears to have begun at the beginning of August. At the time, as reported by The Inquisitr, just over a dozen teenagers and young adults, all from the area around the eastern edge of the Illinois-Wisconsin border, had presented in emergency rooms with severe breathing issues after vaping. In some cases, the patients were so sick that they required breathing support in the intensive care unit. The only thing the patients had in common was that they all admitted to using electronic vaporizer cartridges.
Soon, there were more reports of sickened individuals who came down with severe respiratory problems after vaping. Most were centered in the Midwest, but a few were from outside of the region. Most of the individuals got sick after vaping nicotine, while a handful got sick after vaping cannabis.Then, an Illinois patient died from respiratory illness -- it's unclear if he or she had vaped cannabis or nicotine. That death was followed, as reported by The Inquisitr, by the death of an Oregon patient, who had gotten sick after vaping cannabis.
On Friday, according to the Star Tribune, a Minnesota patient died after vaping, bringing to four the number of people who have died from vaping-related respiratory illness. Like the Oregon patient, the Minnesota patient also died after vaping cannabis.
Dr. Dana Meaney-Delman, incident manager of the Centers for Disease Control's (CDC's) response to the vaping-related lung injuries, warned all users of vaporizer products, cannabis or nicotine, to stop immediately. And if you are going to vape, be cognizant of the symptoms, she warns.
"People who do use e-cigarette products should monitor themselves for symptoms, for example, cough, shortness of breath, chest pain, nausea and vomiting — and promptly seek medical attention for any health concerns," she said.